Abstract

Background: Drug-induced pulmonary arterial hypertension (PAH) can be observed as an adverse event (AE) during the administration of dasatinib (DAS), which is a second generation tyrosine kinase inhibitor (TKI), used in the treatment of chronic myeloid leukemia (CML) and Philadelphia chromosome-positive acute lymphoblastic leukemia (Ph+ ALL). The occurence of DAS-induced PAH at a late onset in most of the cases suggests a chronic pathological mechanism rather than an acute inflammatory or cardiac etiology. The treatment strategies of DAS-induced PAH include the cessation of the drug and PAH-specific therapies.

Aim: The aim of the study was to evaluate the frequency, clinical features, management strategies and outcomes of patients with DAS-induced PAH among a cohort consisted of CML and Ph+ ALL patients who had received DAS as a salvage treatment after imatinib (IM) failure or intolerance.

Patients and Methods: Forty patients with Ph+ leukemias who received second-line DAS were enrolled. Patients' demographics, Sokal risk scores, molecular and cytogenetic responses, comorbidities [including preexisting cardiac disease, renal insufficiency, hypertension and chronic obstructive pulmonary disease (COPD)], DAS dose, dosing intervals and treatment durations, durations of IM therapy prior to DAS, and if any, treatments prior to IM (interferon (IFN), cytarabine (Ara-C), and hydroxyurea (HU)) and follow-up periods were noted retrospectively. TKI response criteria were based on the recommendations of European LeukemiaNet, and the definitions of the CML phases and responses were as described elsewhere.

Results: Twenty-four patients were male, and the median age was 45 years (range, 18-81 years). There were 39 patients with CML and one with Ph+ ALL. Among the thirty-nine CML patients, 3 were in accelerated phase (CML-AP), two with blast crisis (CML-BC), and the rest were in chronic phase (CML-CP). The percentanges of low, intermediate, and high Sokal risk scores were 46%, 33%, and 21%, respectively. Thirteen patients received only IM prior to DAS, whereas the others had used HU, IFN and Ara-C prior to IM. After a median duration of 41.5 months (range, 1-93 months) of IM, the reason for switching to DAS were IM failure and intolerance in 37 and 3 patients, respectively. DAS was administered with a median of 50 months (range, 2-78 months). During DAS treatment hematological AEs were observed in 6 patients, whereas in twenty-one pulmonary complications including exacerbation of COPD and pneumonia (n=1), pleuro/pericaridal effusions (n=19), PAH (n=5) and gastrointestinal bleeding (n=1) were detected. DAS therapy was ceased in 13 patients, of which ten were switched to nilotinib (NIL) due to AEs (n=7) and failure (n=3). Also, two patients received cytotoxic treatment due to BC and one had allogeneic hematopoietic stem cell transplantation (allo-HSCT).

Five patients (12.5%) had DAS-induced PAH (Table 1). Four of them were in CML-CP at diagnosis, and one was in CML-AP. All cases received DAS due to IM failure. At the time of DAS initiation, 4 cases were in CML-CP and one in CML-BC. PAH was diagnosed by transthoracic echocardiography (TTE) in 3 patients, and by right heart catheterization (RHC) in 2, and it was observed after a median of 8 months (range, 2-25 months) of DAS. Three patients had accompanying pleuro/pericardial effusions. All patients with DAS-induced PAH were alive at the time of the analysis, and the management of PAH included dose reduction in two, and DAS was switched to NIL in 2 cases and allo-HSCT was performed in one.

Conclusion: DAS-induced PAH seems to be reversible with the cessation and/or modification of DAS ± PAH-specific treatments. As pulmonary vascular toxicity related to DAS is thought to be molecule-related rather than class-related, it seems reasonable to switch to another TKI. The patients in our cohort had good responses to dose modification and drug cessation and none received PAH-specific therapy. Although DAS-induced PAH is mainly defined as a late complication, we detected that PAH can be observed even after 2 months of drug exposure.

PAH can be observed during DAS treatment and physicians should be aware of this AE. Routine cardiopulmonary evaluation prior to and/or during DAS may be beneficial. Mechanisms under this pathological condition, preceding and prognostic factors, and treatment strategies are needed to be evaluated with prospective trials.

Disclosures

No relevant conflicts of interest to declare.

Author notes

*

Asterisk with author names denotes non-ASH members.

This icon denotes a clinically relevant abstract